This teen almost went blind from her acne medication and has an important message to share
In terms of finding remedies and answers to our ailments, we're pretty lucky to live in the age that we are in. Modern medication, advanced technology and the plethora of information available on the internet mean we're able to vaccinate ourselves against deadly diseases, as well as quickly look up how to best treat the flu or how to prevent wrinkles without getting Botox.
But while we've got all this available to us, we still need to approach it all with caution. For one teen who turned to medication to treat her acne, she found that although her skin did clear up, it came at an alarming cost that almost left her blind.
Emma O'Mahoney, who since went off the medication and now embraces her natural acne-prone skin using the hashtag #skinpositivity, shared her story on Instagram. The 19-year-old described the ordeal in a long caption to accompany the series of pictures that depict what happened. There are several images of her in hospital, close-ups of her eyes completely dilated or with different sized pupils, and a photo of her reading a page on a book that has been scaled up in size on a computer screen.
"This time last year, I lost a good amount of my eyesight," she recalled. "The reason I decided to finally tell my 'story' on social media is bc I know there are a lot of unanswered questions and if you see me walking around town with a cane, I don't want you to freak out."
She explained that she had a reaction to the medication she used to clear her acne, with doctors telling her that she was only "a day [away] from being completely blind".
"Long story short, last year I had a reaction to some medication that caused spinal fluid to build up in my brain, swelling my optic nerve, causing me to loose a lot of my eyesight. When I was admitted to the hospital, they told me I was a day way from being completely blind."
Emma told Allure that the acne medication included doxycycline, which is an oral antibiotic often used to treat acne and rosacea. She started with Proactiv at age 12, then when she was 14, turned to the medication. It was only two years after taking the medication that she began losing her eyesight (as well as getting severe back pain).
In order to restore her eyesight, Emma relied on the expertise of several teams at Riley Children's Health in Indianapolis, including the ophthalmology, neurology, and neurosurgical departments. "I was able to gain a good amount of eyesight back over the past year with the help of surgery and heavy medication," she wrote. However, her vision still isn't what it used to be.
"So what can I see? I have a lack of peripheral vision, lovely blind spots that like to dance around my eyes, I'm blind in the lower half of my left eye, all straight lines are wavy, and I do have night blindness," the 19-year-old wrote. "Even though my vision kinda sucks, I'm so so grateful for what I have."
"I'm finishing my senior year online with the help of technology provided by Voc. Rehab. over the summer, and will be attending college for theatre with an emphasis in social justice in the fall of 2018. I'm not posting this for people to feel sorry for me, bc guys, I'm really fine. I just wanted to give an honest update on my life, something I've always neglected to do on social media. So that's all!"
While experts and other "credible" sources may tell you that simply taking a pill will alleviate your problems, you should always be sceptical about what else it will do to your body. For Emma, the acne medication scare was enough to teach her to embrace her natural skin instead. Good on you Emma, and thanks for sharing your message.